ContributorsPublishersAdvertisers

Can you overdose on probiotics? Taking too many can cause side effects like bloating and gas

Insider
Insider
 2022-01-19

https://img.particlenews.com/image.php?url=2ZIkzO_0dpsqiJ300

https://img.particlenews.com/image.php?url=1ARgof_0dpsqiJ300
Taking more than a usual dose of probiotics might cause uncomfortable side effects.
  • It is possible to take too many probiotics, though a harmful overdose isn't likely.
  • Common side effects of taking too many probiotics can include bloating, gas, and nausea.
  • Those with a weakened immune system should consult a doctor before taking probiotics.
  • Visit Insider's Health Reference library for more advice .

Some doctors may suggest incorporating probiotics into your daily supplement routine – but is it possible to take too much?

There are trillions of bacteria already living in our gut that are associated with good and bad health. The theory behind taking probiotics is that they may foster the growth of healthy bacteria in the gut and improve health, but research is still mixed on the benefits .

That said, in the traditional sense of the word, you can't "overdose" on probiotics to the point where you suffer dangerous side effects or death. There haven't been any accounts of such occurrences, says Ashkan Farhadi , MD, MS, FACP, gastroenterologist, and director of MemorialCare Medical Group's Digestive Disease Center.

Here's what you need to know about the complexity behind probiotic dosage and what can happen if you take more than an average dose.

Taking too many probiotics can cause mild discomfort

Taking more than a usual dose — 1 to 10 billion colony forming units (CFUs) — of probiotics doesn't necessarily mean better results and, instead, might provoke some mildly uncomfortable side effects.

"Some research has shown that using more bacteria may, in fact, counteract [the positive effects of probiotics]. If the bacteria get to the food before us, they can turn it into gas," says Farhadi. On top of excess gas, you might experience bloating or a generally upset stomach. Diarrhea can also occur, but that's about as bad as it gets.

Side effects, most commonly gas, may also occur when someone first starts taking probiotics, as their gut may experience some changes in bacteria levels. Usually, though, if someone is taking an average dose, these side effects should wear off soon, once the body adjusts.

Probiotics can be dangerous for some people

People at higher risk for adverse effects, like infection, of taking too many probiotics are those with serious illnesses or weakened immune systems, according to the National Center for Complementary and Integrative Health .

If you fall into either of those categories, it's important to consult your doctor before taking probiotics.

https://img.particlenews.com/image.php?url=0lx3kr_0dpsqiJ300
Researchers haven't pinpointed exactly what an effective dose of probiotics is, or which probiotics are most beneficial.

There is no "right dose" of probiotics

The average dose of probiotic supplements is 1 to 10 billion colony forming units (CFU) according to the National Institutes of Health .

Most probiotics on the market have this amount, though you may see products that claim to have up to 50 billion CFU. However, there's no concrete research that says what the most effective dosage is, says Farhadi.

"This is kind of uncharted territory. Most of our knowledge about probiotics is not pharmaceutically scientific or chemically scientific, and it's a little bit different from other medications," he says. For these reasons, researchers don't know exactly which probiotics and what the effective dose is for health benefits.

However, if you are taking probiotics to deal with the uncomfortable effects of antibiotics, there is some evidence that a higher dose of certain probiotics might help abate the side-effect of diarrhea. In a small 2010 study , published in the American Journal of Gastroenterology, patients who were given two capsules of probiotic, each containing 50 billion CFU, had fewer instances of antibiotic-induced diarrhea than patients who were given one capsule or no probiotic at all.

There is no way to know what dose you are taking

The probiotic supplement market is relatively unregulated, so it's hard to know how many CFUs we actually are consuming when we take probiotics in pill form. Moreover, it's difficult to know if the organisms in those probiotics are even still alive and capable of doing their job, or if they're dead and useless. Even if the bacteria are alive, there's a question about whether they can survive once inside your gut.

If you are getting your probiotics from foods like store-bought yogurt, there are also very few ways to be sure that you are consuming a significant dose of good bacteria. The conditions that the yogurt is stored in down the supply chain, the temperature of your refrigerator, and the strain of probiotic that the yogurt contains all have a significant effect on the dosage of CFU. Many of the beneficial microbes could have perished before you consume the yogurt.

Insider's takeaway

Taking too many probiotics won't cause any dangerous side effects or death, but it can cause uncomfortable symptoms like gas, bloating, and upset stomach. However, people with severe illness or who are immunocompromised should consult with a doctor before taking probiotics.

Researchers haven't pinpointed exactly what an effective dose of probiotics is, or which probiotics are most beneficial. It is also difficult to know what size dose you're taking due to the unregulated supplement market and perishability of probiotic foods.

Overall, to take a safe and healthy amount of probiotics, it's a good idea to talk with your doctor about what's right for you.

Read the original article on Insider

Comments / 0

Comments / 0